West Virginia, 2001Flash Flooding in West Virginia, May 22, 2001
May 22, 2001 · NWS RLX · 8 events in 8 counties and zones
Rains of 1 to 2 inches were widespread. The most significant flooding on this date, in terms of damage, was in southern Kanawha County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $420,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains of 1 to 2 inches were widespread. The most significant flooding on this date, in terms of damage, was in southern Kanawha County. The Kanawha River crested, the second time this month, around 22.5 feet at Charleston, on the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 9:05 AM EST, 25 minutes earlier.
Area forecast discussion, May 22, 9:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT TUE MAY 22 2001
LATEST MESOETA SHOWS CAPE "RIDGE" OVER AND EAST OF OHIO RIVER THIS
AFTERNOON WITH THE 500 FLOW BEING FAIRLY PARALLEL TO THE FRONT WHICH
SHOULD SLOW IT'S PROGRESS THIS MORNING AND EARLY AFTERNOON. WE WILL
ALSO BE CLOSE TO THE LEFT FRONT OF THE 250 JET THIS AFTERNOON. AS A
RESULT I HAVE JUST KEPT THE FLASH FLOOD WATCH ALTHOUGH THE AREA IN
OHIO LOOKS LESS LIKELY. TIMING AND ALIGNMENT OF THINGS THIS
AFTERNOON WILL HAVE TO BE WATCHED CLOSELY.
ADJUSTED TONIGHT FORECAST AS THE FRONT SHOULD FINALLY MAKE IT WITH
ALL MODELS CLEARING THINGS OUT. TOOK OUT PRECIPITATION AND GAVE
CLEARING.
.RLX...
WV...FLASH FLOOD WATCH TODAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH TODAY FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH TODAY FOR ZONES
KYZ101>103...KYZ105.
OH...FLASH .FLOOD WATCH TODAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
.END/AARIn the hours before
Special weather statement, May 22, 4:00 AM EST, 5 hours 30 minutes before
VAZ003-004-WVZ010-011-015>020-024>040-046-047-221600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE MAY 22 2001
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
A SLOW MOVING COLD FRONT WILL MOVE EASTWARD ACROSS OUR REGION
TODAY...BRINGING TRAINING SHOWERS AND THUNDERSTORMS WITH IT.
UNSTABLE AND HUMID AIR WILL LINGER OVER OUR REGION AHEAD OF THE
FRONT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL WEST VIRGINIA...EASTWARD INTO THE WEST VIRGINIA
MOUNTAINS...AS WELL AS BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST
VIRGINIA.
BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY.
DUE TO THE ADDITIONAL THREAT OF HEAVY RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY.
.END/NMB
Flash Flood, Lincoln
- When
- May 22, 9:30 AM EST to 1:30 PM EST
- Where
- Lincoln County, Griffithsville
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.175, -82.070 (the zone’s center; the record gives no point)
Roads were flooded and damaged.
Flash Flood, Kanawha
- When
- May 22, 10:00 AM EST to 2:00 PM EST
- Where
- Kanawha County, 5 mi S of Charleston
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
The headwaters of Davis Creek, including Trace Fork flooded. About 6 homes received damage. Minor overflow occurred elsewhere in the county.
Flash Flood, Roane
- When
- May 22, 10:30 AM EST to 5:00 PM EST
- Where
- Roane County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
Streams overflowed and blocked county roads, plus city streets in Spencer. A 2 year old boy, playing outside at home, fell into swollen Dog Run, near Newton around 1700E. No one saw the boy fall in the stream. The stream was bankfull at the time, with no flooding at that site. The boy's body was found about 2 hours later.
Flash Flood, Logan
- When
- May 22, 11:00 AM EST to 3:00 PM EST
- Where
- Logan County, Countywide
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.832, -81.935 (the zone’s center; the record gives no point)
Numerous streams overflowed onto roads, but no dwellings were severely impacted.
Flash Flood, Wyoming
- When
- May 22, 11:00 AM EST to 3:00 PM EST
- Where
- Wyoming County, Glen Rogers
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.610, -81.549 (the zone’s center; the record gives no point)
Overflowing streams caused minor damage to roads and homes.
Flash Flood, Raleigh
- When
- May 22, 11:00 AM EST to 3:00 PM EST
- Where
- Raleigh County, Rock Creek
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.771, -81.249 (the zone’s center; the record gives no point)
Rock Creek and Winding Gulf were 2 of the streams that flooded roads.
Flash Flood, McDowell
- When
- May 22, 1:30 PM EST to 3:00 PM EST
- Where
- McDowell County, Iaeger
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.379, -81.654 (the zone’s center; the record gives no point)
Streams flooded roadways.
Flash Flood, Clay
- When
- May 22, 2:25 PM EST to 3:30 PM EST
- Where
- Clay County, Nebo
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.463, -81.075 (the zone’s center; the record gives no point)
Streams flooded roads and surrounded mobile homes. Underpinning of trailers were damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, May 22, 2001$149,000 · F1 · 33 events
- Tornadoes and Flash Flood in Maryland, May 22, 20011 injured · $95,000 · F1 · 19 events
- Flash Flooding and Hail in Virginia, May 22, 2001$160,000 · 1 in hail · 36 events
- Flash Flood in Virginia, May 22, 2001$35,000 · 1 event
- Hail and Damaging Winds in Virginia, May 22, 2001$21,000 · 1 in hail · 8 events
- Damaging Wind in Tennessee, May 22, 2001$20,000 · 1 event
- Damaging Wind in Virginia, May 22, 2001$19,000 · 1 event
- Hail and Damaging Winds in Maryland, May 22, 2001$8,000 · 1.75 in hail · 11 events
- Damaging Wind in Tennessee, May 22, 2001$15,000 · 1 event
- Damaging Wind in Georgia, May 22, 2001$15,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 22, 200152 kt wind · 9 events
- Lightning Strike in Georgia, May 22, 20011 injured · 1 event